Rocky Mountain Journal of Mathematics

From topological to geometric equivalence in the classification of singularities at infinity for quadratic vector fields

J.C. Artés, J. Llibre, D. Schlomiuk, and N. Vulpe

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


In the topological classification of phase portraits no distinctions are made between a focus and a node and neither are they made between a strong and a weak focus or between foci of different orders. These distinctions are however important in the production of limit cycles close to the foci in perturbations of the systems. The distinction between the one direction node and the two directions node, which plays a role in understanding the behavior of solution curves around the singularities at infinity, is also missing in the topological classification.

In this work we introduce the notion of \textit{geometric equivalence relation of singularities} which incorporates these important purely algebraic features. The \textit{geometric} equivalence relation is finer than the \textit{topological} one and also finer than the \textit{qualitative equivalence relation} introduced in \cite{J_L}. We also list all possibilities we have for finite and infinite singularities, taking into consideration these finer distinctions, and introduce notation for each one of them. %Our %long term goal is to use this finer and deeper equivalence relation to classify %the quadratic family according to their different \textit{geometric %configurations of singularities}, finite and infinite.

In this work we give the classification theorem and bifurcation diagram in the 12-dimensional parameter space, using the \textit{geometric equivalence relation}, of the class of quadratic systems according to the configuration of singularities at infinity of the systems. Our classification theorem, stated in terms of invariant polynomials, is an algorithm for computing the \textit{geometric configurations} of infinite singularities for any family of quadratic systems, in any normal form. %The theorem we give also %contains a bifurcation diagram, done in the 12-parameter space, of %the \textit{geometric configurations} of singularities at infinity, %and this bifurcation set is algebraic in the parameter space. To %determine the bifurcation diagram of configurations of singularities %at infinity for any family of quadratic systems, given in any normal %form, becomes thus a simple task using computer algebra %calculations.

Article information

Rocky Mountain J. Math., Volume 45, Number 1 (2015), 29-113.

First available in Project Euclid: 7 April 2015

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 34A34: Nonlinear equations and systems, general 34C05: Location of integral curves, singular points, limit cycles 58K45: Singularities of vector fields, topological aspects

Quadratic vector fields infinite singularities affine invariant polynomials of singularity Poincaré compactification configuration of singularities


Artés, J.C.; Llibre, J.; Schlomiuk, D.; Vulpe, N. From topological to geometric equivalence in the classification of singularities at infinity for quadratic vector fields. Rocky Mountain J. Math. 45 (2015), no. 1, 29--113. doi:10.1216/RMJ-2015-45-1-29.

Export citation


  • J.C. Artés and J. Llibre, Quadratic Hamiltonian vector fields, J. Diff. Equat. 107 (1994), 80–95.
  • J.C. Artés, J. Llibre and D. Schlomiuk, The geometry of quadratic differential systems with a weak focus of second order, Inter. J. Bifurc. Chaos 16 (2006), 3127–3194.
  • J.C. Artés, J. Llibre and N.I. Vulpe, Singular points of quadratic systems: A complete classification in the coefficient space $\mathbb{R}^{12}$, Inter. J. Bifurc. Chaos 18 (2008), 313–362.
  • ––––, Complete geometric invariant study of two classes of quadratic systems, Electr. J. Diff. Equat. 2012 (2012), 1–35.
  • ––––, Quadratic systems with an integrable saddle: A complete classification in the coefficient space $\mathbb{R}^{12}$, Nonlin. Anal. 75 (2012), 5416–5447.
  • V.A. Baltag, Algebraic equations with invariant coefficients in qualitative study of the polynomial homogeneous differential systems, Bull. Acad. Sci. Moldova Math. 2 (2003), 31–46.
  • V.A. Baltag and N.I. Vulpe, Affine-invariant conditions for determining the number and multiplicity of singular points of quadratic differential systems, Izv. Akad. Nauk Resp. Moldova Math. 1 (1993), 39–48.
  • ––––, Total multiplicity of all finite critical points of the polynomial differential system, Differ. Equat. Dynam. Syst. 5 (1997), 455–471.
  • I. Bendixson, Sur les courbes définies par des équations différentielles, Acta Math. 24 (1901), 1–88.
  • Iu. Calin, On rational bases of $GL(2,\mathbb{R})$-comitants of planar polynomial systems of differential equations, Bull. Acad. Sci. Moldova Math. 2 (2003), 69–86.
  • W.A. Coppel, A survey of quadratic systems, J. Differ. Equat. 2 (1966), 293–304.
  • F. Dumortier, Singularities of vector fields on the plane, J. Differ. Equat. 23 (1977), 53–106.
  • ––––, Singularities of vector fields, Monogr. Mat. 32, Rio de Janeiro, 1978.
  • F. Dumortier and P. Fiddelaers, Quadratic models for generic local 3-parameter bifurcations on the plane, Trans. Amer. Math. Soc. 326 (1991), 101–126.
  • F. Dumortier, J. Llibre and J.C. Artés, Qualitative theory of planar differential systems, Universitext, Springer-Verlag, New York, 2008.
  • E.A. Gonz´alez Velasco, Generic properties of polynomial vector fields at infinity, Trans. Amer. Math. Soc. 143 (1969), 201–222.
  • J.H. Grace and A. Young, The algebra of invariants, Stechert, New York, 1941.
  • D. Hilbert, Mathematische probleme, in Nachr. Ges. Wiss., Göttingen Math.-Phys. Kl., 1900, 253–297.
  • Q. Jiang and J. Llibre, Qualitative classification of singular points, Qual. Theor. Dynam. Syst. 6 (2005), 87–167.
  • J. Llibre and D. Schlomiuk, Geometry of quadratic differential systems with a weak focus of third order, Canad. J. Math. 56 (2004), 310–343.
  • P.J. Olver, Classical invariant theory, Lond. Math. Soc. Student Texts 44, Cambridge University Press, Cambridge, 1999.
  • I. Nikolaev and N. Vulpe, Topological classification of quadratic systems at infinity, J. Lond. Math. Soc. 2 (1997), 473–488.
  • J. Pal and D. Schlomiuk, Summing up the dynamics of quadratic Hamiltonian systems with a center, Canad. J. Math. 56 (1997), 583–599.
  • M.N. Popa, Applications of algebraic methods to differential systems, Romania, Piteşti Univ., The Flower Power Edit., 2004.
  • R. Roussarie, Smoothness property for bifurcation diagrams, Publ. Matem. 56 (1997), 243–268.
  • D. Schlomiuk, Algebraic particular integrals, integrability and the problem of the center, Trans. Amer. Math. Soc. 338 (1993), 799–841.
  • D. Schlomiuk and J. Pal, On the geometry in the neighborhood of infinity of quadratic differential phase portraits with a weak focus, Qual. Theor. Dynam. Syst. 2 (2001), 1–43.
  • D. Schlomiuk and N.I. Vulpe, Geometry of quadratic differential systems in the neighborhood of infinity, J. Differ. Equat. 215 (2005), 357–400.
  • ––––, Integrals and phase portraits of planar quadratic differential systems with invariant lines of at least five total multiplicity, Rocky Mountain J. Math. 38 (2008). 1–60.
  • ––––, Integrals and phase portraits of planar quadratic differential systems with invariant lines of total multiplicity four, Bull. Acad. Sci. Moldova Math. 1 (2008), 27–83.
  • ––––, The full study of planar quadratic differential systems possessing a line of singularities at infinity, J. Dynam. Differ. Equat. 20 (2008), 737–775.
  • ––––, Global classification of the planar Lotka-Volterra differential system according to their configurations of invariant straight lines, J. Fixed Point Theory Appl. 8 (2010), 177–245.
  • ––––, The global topological classification of the Lotka-Volterra quadratic differential systems, Electr. J. Diff. Equat. 2012 (2012), 1–69.
  • E. Seidenberg, Reduction of singularities of the differential equation $Ady=Bdx$, Amer. J. Math. 90 (1968), 248–269.
  • K.S. Sibirskii, Introduction to the algebraic theory of invariants of differential equations, Nonlin. Sci.: Theor. Appl., Manchester University Press, Manchester, 1988.
  • N.I. Vulpe, Affine-invariant conditions for the topological discrimination of quadratic systems with a center, Diff. Equat. 19 (1983), 273–280.
  • ––––, Polynomial bases of comitants of differential systems and their applications in qualitative theory “\c Stiinţa,” Kishinev, 1986 (in Russian).
  • H. Żo\lądek}, Quadratic systems with center and their perturbations, J. Diff. Equat. 109 (1994), 223–273.